January  2012, 11(1): 275-305. doi: 10.3934/cpaa.2012.11.275

Traveling wave solutions of a 3-component reaction-diffusion model in smoldering combustion

1. 

Graduate School of Advanced Mathematical Science, Meiji University, Kawasaki, 214-8571

2. 

Meiji Institute for Advanced Study of Mathematical Sciences, Meiji University, Kawasaki, 214-8571

Received  August 2010 Revised  January 2011 Published  September 2011

We are concerned with a reaction diffusion model describing slow smoldering combustion. The process consists of a sheet of paper ignited on one side and in the presence of a flow of air confined in a narrow gap above the paper. It is observed that thermal-diffusion instability generates diverse spatial patterns in combustion front propagation, depending on flow velocity of gas supply. Particularly, if the velocity is rather fast, planar front propagating with almost constant velocity appears. Motivated by this observation, we discuss the existence and stability of $1$ dimensional traveling wave solutions of the model.
Citation: Kota Ikeda, Masayasu Mimura. Traveling wave solutions of a 3-component reaction-diffusion model in smoldering combustion. Communications on Pure and Applied Analysis, 2012, 11 (1) : 275-305. doi: 10.3934/cpaa.2012.11.275
References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics, Lecture Notes in Math., Springer, 446 (1975), 5-49. doi: 10.1007/BFb0070595.

[2]

A. Fasano, M. Mimura and M. Primicerio, Modelling a slow smoldering combustion process, Mathematical Methods in the Applied Science, 33 (2010), 1211-1220. doi: 10.1002/mma.1301.

[3]

A. Fasano, H. Izuhara, M. Mimura and M. Primicerio, Traveling wave solutions in a simplified smoldering combustion model, manuscript.

[4]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin, 1981.

[5]

K. Ikeda and M. Mimura, Mathematical treatment of a model for smoldering combustion, Hiroshima Math. J., 38 (2008), 349-361.

[6]

C. K. R. T. Jones, Geometric singular perturbation theory, Dynamical systems (Montecatini Terme, 1994), Lecture Notes in Math., Springer, Berlin, 1609 (1995), 44-118. doi: 10.1007/BFb0095239.

[7]

A. Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Birkhäuser Verlag, 1995.

[8]

S. L. Olson, H. R. Baum and T. Kashiwagi, Finger-like smoldering over thin cellulosic sheets in microgravity, The Combustion Institute, (1998), 2525-2533. doi: 10.1016/S0082-0784(98)80104-5.

[9]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Springer-Verlag, New York, 44, 1983.

[10]

L. Roques, Study of the premixed flame model with heat losses. The existence of two solutions, European J. Appl. Math., 16 (2005), 741-765. doi: 10.1017/S0956792505006431.

[11]

E. Yanagida, Stability of fast travelling pulse solutions of the FitzHugh-Nagumo equations, J. Math. Biol., 22 (1985), 81-104. doi: 10.1007/BF00276548.

[12]

O. Zik, Z. Olami and E.Moses, Fingering instability in combustion, Phys. Rev. Lett., 81 (1998), 3868-3871. doi: 10.1103/PhysRevLett.81.3868.

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics, Lecture Notes in Math., Springer, 446 (1975), 5-49. doi: 10.1007/BFb0070595.

[2]

A. Fasano, M. Mimura and M. Primicerio, Modelling a slow smoldering combustion process, Mathematical Methods in the Applied Science, 33 (2010), 1211-1220. doi: 10.1002/mma.1301.

[3]

A. Fasano, H. Izuhara, M. Mimura and M. Primicerio, Traveling wave solutions in a simplified smoldering combustion model, manuscript.

[4]

D. Henry, "Geometric Theory of Semilinear Parabolic Equations," Lecture Notes in Mathematics, 840, Springer-Verlag, Berlin, 1981.

[5]

K. Ikeda and M. Mimura, Mathematical treatment of a model for smoldering combustion, Hiroshima Math. J., 38 (2008), 349-361.

[6]

C. K. R. T. Jones, Geometric singular perturbation theory, Dynamical systems (Montecatini Terme, 1994), Lecture Notes in Math., Springer, Berlin, 1609 (1995), 44-118. doi: 10.1007/BFb0095239.

[7]

A. Lunardi, Analytic semigroups and optimal regularity in parabolic problems, Birkhäuser Verlag, 1995.

[8]

S. L. Olson, H. R. Baum and T. Kashiwagi, Finger-like smoldering over thin cellulosic sheets in microgravity, The Combustion Institute, (1998), 2525-2533. doi: 10.1016/S0082-0784(98)80104-5.

[9]

A. Pazy, "Semigroups of Linear Operators and Applications to Partial Differential Equations," Springer-Verlag, New York, 44, 1983.

[10]

L. Roques, Study of the premixed flame model with heat losses. The existence of two solutions, European J. Appl. Math., 16 (2005), 741-765. doi: 10.1017/S0956792505006431.

[11]

E. Yanagida, Stability of fast travelling pulse solutions of the FitzHugh-Nagumo equations, J. Math. Biol., 22 (1985), 81-104. doi: 10.1007/BF00276548.

[12]

O. Zik, Z. Olami and E.Moses, Fingering instability in combustion, Phys. Rev. Lett., 81 (1998), 3868-3871. doi: 10.1103/PhysRevLett.81.3868.

[1]

Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387

[2]

Ran Zhang, Shengqiang Liu. On the asymptotic behaviour of traveling wave solution for a discrete diffusive epidemic model. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 1197-1204. doi: 10.3934/dcdsb.2020159

[3]

Zhen-Hui Bu, Zhi-Cheng Wang. Stability of pyramidal traveling fronts in the degenerate monostable and combustion equations Ⅰ. Discrete and Continuous Dynamical Systems, 2017, 37 (5) : 2395-2430. doi: 10.3934/dcds.2017104

[4]

Claude-Michael Brauner, Josephus Hulshof, J.-F. Ripoll. Existence of travelling wave solutions in a combustion-radiation model. Discrete and Continuous Dynamical Systems - B, 2001, 1 (2) : 193-208. doi: 10.3934/dcdsb.2001.1.193

[5]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, 2021, 29 (3) : 2325-2358. doi: 10.3934/era.2020118

[6]

Wancheng Sheng, Tong Zhang. Structural stability of solutions to the Riemann problem for a scalar nonconvex CJ combustion model. Discrete and Continuous Dynamical Systems, 2009, 25 (2) : 651-667. doi: 10.3934/dcds.2009.25.651

[7]

Jong-Shenq Guo, Hirokazu Ninomiya, Chin-Chin Wu. Existence of a rotating wave pattern in a disk for a wave front interaction model. Communications on Pure and Applied Analysis, 2013, 12 (2) : 1049-1063. doi: 10.3934/cpaa.2013.12.1049

[8]

Zhen-Hui Bu, Zhi-Cheng Wang. Global stability of V-shaped traveling fronts in combustion and degenerate monostable equations. Discrete and Continuous Dynamical Systems, 2018, 38 (5) : 2251-2286. doi: 10.3934/dcds.2018093

[9]

Denghui Wu, Zhen-Hui Bu. Multidimensional stability of pyramidal traveling fronts in degenerate Fisher-KPP monostable and combustion equations. Electronic Research Archive, 2021, 29 (6) : 3721-3740. doi: 10.3934/era.2021058

[10]

Jong-Shenq Guo, Ying-Chih Lin. Traveling wave solution for a lattice dynamical system with convolution type nonlinearity. Discrete and Continuous Dynamical Systems, 2012, 32 (1) : 101-124. doi: 10.3934/dcds.2012.32.101

[11]

Wei Ding, Wenzhang Huang, Siroj Kansakar. Traveling wave solutions for a diffusive sis epidemic model. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1291-1304. doi: 10.3934/dcdsb.2013.18.1291

[12]

Judith R. Miller, Huihui Zeng. Multidimensional stability of planar traveling waves for an integrodifference model. Discrete and Continuous Dynamical Systems - B, 2013, 18 (3) : 741-751. doi: 10.3934/dcdsb.2013.18.741

[13]

Cunming Liu, Jianli Liu. Stability of traveling wave solutions to Cauchy problem of diagnolizable quasilinear hyperbolic systems. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4735-4749. doi: 10.3934/dcds.2014.34.4735

[14]

Jonathan E. Rubin. A nonlocal eigenvalue problem for the stability of a traveling wave in a neuronal medium. Discrete and Continuous Dynamical Systems, 2004, 10 (4) : 925-940. doi: 10.3934/dcds.2004.10.925

[15]

Cheng-Hsiung Hsu, Jian-Jhong Lin. Stability analysis of traveling wave solutions for lattice reaction-diffusion equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1757-1774. doi: 10.3934/dcdsb.2020001

[16]

Anna Ghazaryan, Christopher K. R. T. Jones. On the stability of high Lewis number combustion fronts. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 809-826. doi: 10.3934/dcds.2009.24.809

[17]

M. B. A. Mansour. Computation of traveling wave fronts for a nonlinear diffusion-advection model. Mathematical Biosciences & Engineering, 2009, 6 (1) : 83-91. doi: 10.3934/mbe.2009.6.83

[18]

Zhaosheng Feng, Goong Chen. Traveling wave solutions in parametric forms for a diffusion model with a nonlinear rate of growth. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 763-780. doi: 10.3934/dcds.2009.24.763

[19]

Junhao Wen, Peixuan Weng. Traveling wave solutions in a diffusive producer-scrounger model. Discrete and Continuous Dynamical Systems - B, 2017, 22 (2) : 627-645. doi: 10.3934/dcdsb.2017030

[20]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (94)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]